Sleep Strategies for Restless Kids

Q:

"My six-year-old has a hard time falling asleep at night, and she often wakes up exhausted. Could her ADHD medication be the problem?"

Dr. Larry Silver specializes in treating children with attention deficit disorder (ADHD).
A:

Insomnia is a side effect of stimulant medication, but another possibility is that restlessness caused by a lack of medication is keeping her awake at night.

How can you tell which scenario is to blame? Try giving your daughter an extra dose of medication around 8 p.m. If she sleeps better, ask your doctor about making this dosage adjustment permanent. If she experiences even greater difficulty falling asleep, go back to the original dose regimen.

If her insomnia persists, ask her doctor about a sleep medication.

Larry Silver, M.D., is the author of Dr. Larry Silver's Advice to Parents on AD/HD and The Misunderstood Child: Understanding and Coping with Your Child's Learning Disabilities. He is also a clinical professor of psychiatry at Georgetown Medical Center in Washington, D.C.
 
 
Copyright © 1998 - 2013 New Hope Media LLC. All rights reserved. Your use of this site is governed by our Terms of Service and Privacy Policy.
ADDitude does not provide medical advice, diagnosis, or treatment. The material on this web site is provided for educational purposes only. See additional information.
New Hope Media, 39 W. 37th Street, 15th Floor, New York, NY 10018